NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, February 13, 2016
Ropinirole and psychotic symptoms
My mother (present age 66, PD symptoms since age 40) has had to drastically reduce her dopaminergic/agonist intake since she developed severe psychotic symptoms about 18 months ago. She is currently being treated with 6mg ropinirole (4 doses x 1.5mg) and 25/100 l-dopa (one dose only) per day. The rationale is that ropinirole stimulates the D2 (D2a) receptor quite selectively and is more likely to improve movement without stimulating the D4 (D2c) and D5 (D1b) receptors, which affect mental state. I recently heard that ropinirole is more likely to cause hallucinations than l-dopa or other agonists, but I have only heard one physician make this assertion. This seems counterintuitive to me, but I`m interested in getting to the truth of the matter for obvious reasons.
The (obvious) question is: Is ropinirole more likely to cause hallucinations than other dopamine agonists or l-dopa, and, if so, can you help me understand the mechanism?
My experience has been that dopamine agonists such as ropinerole, pramipexole, pergolide and bromocriptine are indeed more likely to provoke hallucinations that Sinemet alone. There is no well defined explanation for this. One possible reason may be that dopamine agonists also act on the D3 receptor which is distributed in the limbic system. Stimulation of this system can then lead to hallucinations and psychosis. Faced with such a situation I usually reduce the dose of agonist and increase the dose of Sinemet to compensate. If hallucinations persist then adding Seroquel (quetiapine) is often helpful. Other drugs such as amantadine or anticholinergics can also increase hallucinations and their doses should also be lowered.
Arif Dalvi, MD
College of Medicine
University of Cincinnati